When doctors lobbied the U.S. Food and Drug Administration to ban the sale of over-the-counter cold remedies for infants, the evidence was clear: Babies and toddlers were getting sick—even dying—from overdoses of cold remedies. And many pediatricians claimed these remedies didn't do a lick of good in relieving little ones' cold symptoms. Manufacturers, at the FDA's urging, pulled infant cold remedies from shelves in October 2008, and guess what? The number of children under age 2 who were admitted to the emergency room because of overdoses dropped by more than 50 percent, according to a new study in the journal Pediatrics.
Before the medications were taken off the market, a fair number of the overdoses had come as a result of parents unintentionally giving a child too much of the medicine. Infant formulations for cough and cold remedies were more concentrated than the versions for older children, so giving just a dropperful extra could be potentially harmful. What's more, many of the formulas contained multiple drugs, making it easier for parents to mistakenly give, say, a double-dose of acetaminophen if they didn't realize it was also contained in the cold remedy. Babies and toddlers who overdosed on cold-symptom relievers often developed heart problems, seizures, or even stopped breathing.
The new study, conducted by Daniel Budnitz at the Centers for Disease Control and Prevention, indicates that two-thirds of the 1,250 overdoses, that occurred at 60 U.S. hospitals in those under age 2 from October 2008 to December 2009, involved toddlers who took the cough and cold medicine themselves. The rest of those who overdosed got the medicine from their caregivers despite the fact that children's cold remedies aren't supposed to be given to those under age 4, which manufacturers state on the label.
The bottom line: Those 1,250 overdoses were entirely preventable. At this point, parents shouldn't be giving cold remedies to infants and toddlers, and they shouldn't leave them in a place where their youngsters can get hold of them. Experts recommend the following tips to keep children safe from harmful medication overdoses.
- Recognize that no drug packaging is truly childproof. "Any medication left in the hands of a 3-year-old is not safe," Melissa Schaefer, a physician in the Division of Healthcare Quality Promotion at the Centers for Disease Control and Prevention, told me a few years ago. Medications that are flavored and colored to look and taste just like candy are particularly enticing.
- Keep medicines locked away from kids, even if the drugs have child-resistant packaging.
- Never tell a child that medicine is candy.
- Don't let children see you take medicine. They love to imitate grown-ups.
Keeping kids safe clearly includes keeping medicines out of their grasp. It's easy for parents to forget that when they're up in the middle of the night with a sick, coughing child. But as the latest data show, the dangers children face from cold remedies hasn't been banished.